Late effects of breast cancer treatment in men

Most side effects from treatment for breast cancer go away during or shortly after treatment ends. But sometimes side effects last longer, or they develop months or years later. These are called long-term and late effects.

Long-term and late effects may improve on their own. If they don’t, they can usually be managed or treated. Always let your doctor know about side effects so they can help.

Long-term and late effects of breast cancer treatment can include:

  • chest and arm changes
  • effects on your bones
  • effects on your heart
  • tiredness
  • numbness or tingling (peripheral neuropathy)
  • chemo brain
  • effects on your sex life and fertility.

You can also make lifestyle changes to keep healthy. These include keeping active, eating a healthy diet, not smoking and sticking to drinking guidelines.

Long-term and late effects of treatment

Most men have side effects during treatment for breast cancer and for a few weeks after treatment ends. Usually, these side effects get better slowly and then stop. But sometimes side effects do not go away. Or they can develop months or years after treatment.

There are two commonly used terms for these side effects:

  • long-term effects
  • late effects.

Long-term effects begin during, or shortly after, treatment. They last for more than 6 months after treatment has finished. They may go away on their own, with symptoms getting better over 1 or 2 years after treatment. Or they may be permanent.

Late effects are a delayed reaction to treatment. They do not appear during treatment, but can happen months or even years later.

In this information, we use the term late effects to describe both long-term and late effects.

There are many things that can be done to manage or treat late effects. It is important that you do not feel you have to cope with them without getting help.

Late effects may be minor and not affect your daily life much. Or, they may be more difficult to live with and affect your daily life more. There are usually a lot of things that can help you cope with them to live life as well as you can. This information will tell more about ways to cope. Some late effects improve over time and may eventually go away on their own.


Talking to your doctor

If treatment side effects do not go away after treatment, or if you develop late effects, always let your cancer doctor or specialist nurse know.

Give your doctor as much information as you can about your side effects. The more they know, the better they can help you. You may feel embarrassed talking about urinary problems or difficulties with your sex life. But doctors and nurses are used to having these conversations, so there is no need to worry.

Some late effects may be similar to the symptoms you had when you were first diagnosed. This can be scary, and you may worry the cancer has come back.

The breast care team will assess your symptoms. They will explain whether they could be caused by treatment. They will also talk to you about what can be done to manage them. You may be referred to a doctor who specialises in the late effects of treatment.

Sometimes symptoms are caused by other conditions not related to the cancer or its treatment. Your doctor may arrange tests to find out more about the cause of your symptoms.

Remember that you can contact your specialist nurse if you have any concerns. This is true even if you no longer have follow-up appointments with a doctor. You can also contact your GP.

You may need support from your family, friends or a support organisation. You can also talk to one of our cancer support specialists on 0808 808 00 00.


Chest and arm changes

Surgery and radiotherapy can cause changes to your chest, shoulder and arm. Often these changes get better after treatment. But some changes become permanent or start months or years after treatment. Tell your breast care nurse if you have any of these or if there’s anything you are worried about.

Cording

After surgery to remove the lymph nodes in the armpit some men develop cording. This feels like a tight cord going from your armpit down your inner arm. You may be able to see the cord as well as feel it. Sometimes there is more than one. They can feel tight and painful which may affect the movement in your arm and shoulder.

Cording may happen days or weeks after surgery or sometimes months later. It often gets better on its own but sometimes, it may take longer to improve. Talk to your specialist nurse if this happens. It is important to have physiotherapy to improve it. This will help stop your arm and shoulder movement being affected.

We have more information about cording in our information on late effects of breast cancer treatment.

Pain and changes in sensation

You might continue to have numbness, tingling or pain in your upper arm because of swelling or injury to the nerves during surgery. Your cancer doctor can prescribe low doses of a drug that treats nerve pain.

Changes to your arm or shoulder movement

Arm and shoulder movement, and strength, usually improve after surgery. Doing exercises helps reduce the risk of long-term problems. If you have problems, ask your cancer doctor to refer you to a physiotherapist. If moving your shoulder or arm is painful, your cancer doctor can prescribe you some painkillers.

Lymphoedema

Surgery or radiotherapy to the lymph nodes in the armpit can cause swelling of the arm (lymphoedema). If you notice any swelling in your arm or breast, speak to your specialist nurse or cancer doctor. Treatment can be more effective if it starts earlier. We have more information on reducing the risk of lymphoedema.

We have more information on managing the late effects of breast cancer treatment.

Skin changes

Radiotherapy can damage small blood vessels in the skin. This can cause red, spidery marks (telangiectasia) to show on your chest. Telangiectasia is harmless.


Effects on the bones

Aromatase inhibitors can cause bone thinning (osteoporosis) in women. But it is not clear if this happens in the same way in men. Goserelin (Zoladex®) may cause bone thinning when you take it over a longer period of time.

It is a good idea to look after your bones. To keep your bones healthy:

  • keep physically active
  • eat a healthy diet with enough calcium and vitamin D
  • do not smoke.

We have more information about bone health.


Effects on the heart

Trastuzumab may cause changes in the way your heart works and can cause problems in some people. Usually, any effect is mild and returns to normal after treatment ends. You may be given heart medicines to help with this side effect.

You will have tests to check your heart before and during treatment, to make sure the drug is not causing any damage. Trastuzumab is not usually given to people who already have serious heart problems.

Rarely, radiotherapy can cause heart problems. This can only usually happen if you had treatment to your left side. Tell your cancer doctor if you notice any problems with your breathing or have any pain in the chest area.


Other long-term and late effects